Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 12, NWS Brownsville, TX

August 21, 2016Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Aug 21, 2016, 4:41 AM CDT for Zapata County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2016, 4:41 AM CDT (09:41 UTC)
Expired
Aug 21, 2016, 6:45 AM CDT
In force
2 hr
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 197 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2016-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2016-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

492 
WGUS54 KBRO 210941
FFWBRO
TXC505-211145-
/O.NEW.KBRO.FF.W.0012.160821T0941Z-160821T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
441 AM CDT SUN AUG 21 2016

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ZAPATA COUNTY IN DEEP SOUTH TEXAS...

* UNTIL 645 AM CDT

* AT 439 AM CDT...DOPPLER RADAR INDICATED AREAS OF THUNDERSTORMS
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. THUNDERSTORMS LATE
  SATURDAY EVENING AND DURING THE EARLY MORNING HOURS HAD ALREADY
  BROUGHT 3 TO 5 INCHES OF RAIN TO PORTIONS OF NORTHERN ZAPATA
  COUNTY. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN
  ZAPATA COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE
IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 2709 9943 2715 9944 2717 9943 2727 9945
      2727 9944 2732 9937 2727 9933 2727 9896
      2720 9896 2693 9936 2694 9939 2696 9939
      2698 9938 2702 9942 2701 9943 2702 9945
      2706 9945

$$

69

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 4:33 AM CDT, 8 minutes earlier.

Area forecast discussion, Aug 21, 4:33 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service BROWNSVILLE TX
433 AM CDT SUN AUG 21 2016

.SHORT TERM (Now through Monday): 500 mb ridging will remain in
place over the Gulf of Mex and the Gulf coast region with more
weakness in the ridge axis evident further inland over Texas and
north central Mexico where the deeper moisture values reside. The
500 mb ridge axis over the Gulf of Mexico will start to build
westwards later tonight into Sunday which will then shift the
better moisture values further west allowing for drier weather to
prevail into Monday.

For the immediate short term...slow moving convection continues to
fire in the deeper layer moisture values located just to the north
and west of Deep South TX. The convection is being helped along by
an old surface boundary that is located over portions of southern TX
stretching roughly from the western counties of Deep South TX
extending northeast.  KBRO radar trends indicate the this convection
is nearly stationary or is backbuilding a bit more to the southwest
into northeast Mexico. This will likely enhance the potential for
additional heavy rainfall/flash flooding problems for portions of
the northern and western counties. So will post an FFA for
Zapata...Jim Hogg and Brooks counties for today.

Further to the south and east of the ongoing convection the 00z BRO
sounding shows much drier air in place closer to the coastline which
is closer to the 500 mb ridge axis. So will go with much lower pops
across the rest of the BRO cwa as numerical guidance from the
GFS/NAM and ECMWF all point towards much lower pops for these areas
for the rest of the weekend.

For temps the short term guidance is in pretty good agreement
throughout today and tomorrow for both highs and lows. So will go
with a general model blend for temps through Monday.

.LONG TERM (Monday Night through Saturday): No significant changes
to the long term forecast. Upper level high pressure is expected
to continue to track westward over the Gulf and dominate the
region with drier air and a general subsident pattern. Flow will
be SSE around the high pressure system and should shutoff any
seabreeze effect through much of the week. By late in the
period...the high will shift more north and west...allowing more
have an easterly component and for weak impulses and a bit more
moisture to return. As such...have kept at least some slight
chance POPs for Friday and Saturday. Temperatures are expected to
range near or above normal...with some triple digit values
continuing for McAllen and the upper portions of the RGV and
Ranchlands.

&&

.MARINE:

Now through Monday: The surface high pressure area centered over
the Gulf of Mexico and the eastern U.S. will maintain a moderate
PGF across the lower Texas coastline throughout today and Monday.
This will result in some SCEC conditions for the bay and gulf
waters throughout the short term. Conditions may flirt with SCA
criteria briefly for either the bay or gulf areas but will not
post up an SCA at this time.

Monday Night through Thursday Night: Upper level high pressure
will build westward across the northern Gulf waters through the
period. Light to moderate winds will become more SE to SSE as the
high pressure creates more of a southerly flow. Seas will remain
more moderate through early Wednesday given the possibility of a
longer SSE fetch. As the high pressure broadens over the
region...the pressure gradient will lessen and the winds and seas
will begin to relax late Wendesday into Thursday.

&&

.BRO Watches/Warnings/Advisories...
TX...Flash Flood Watch through this evening for TXZ248>250.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

60/69
Hazardous weather outlook, Aug 20, 4:38 PM CDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
438 PM CDT SAT AUG 20 2016

TXZ248>257-212100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
438 PM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES
SUNDAY THROUGH WEDNESDAY.

HEAT INDEX VALUES OF 103 TO 108 DEGREES ARE EXPECTED DURING THE
AFTERNOON HOURS OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-212100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
438 PM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY FOR WINDS IS POSSIBLE FOR THE LAGUNA MADRE
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 21, 12:53 AM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1253 AM CDT SUN AUG 21 2016

TXZ248-249-210630-
ZAPATA TX-JIM HOGG TX-
1253 AM CDT SUN AUG 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ZAPATA AND
NORTHWESTERN JIM HOGG COUNTIES UNTIL 130 AM CDT...

AT 1252 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR THOMPSONVILLE...OR 12 MILES NORTHEAST OF BUSTAMANTE...MOVING
NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THOMPSONVILLE AND ESCOBAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2727 9887 2714 9874 2701 9906 2718 9912
      2727 9900
TIME...MOT...LOC 0552Z 227DEG 9KT 2716 9899

69
Special weather statement, Aug 21, 3:41 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
341 AM CDT SUN AUG 21 2016

TXZ248-210915-
ZAPATA TX-
341 AM CDT SUN AUG 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZAPATA COUNTY UNTIL 415
AM CDT...

AT 340 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ZAPATA HIGH SCHOOL...OR NEAR ZAPATA...MOVING SOUTHWEST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ZAPATA...BUSTAMANTE...MEDINA...ZAPATA MIDDLE SCHOOL...
ZAPATA HIGH SCHOOL...FALCON LAKE ESTATES...
ZAPATA COUNTY PUBLIC LIBRARY...FALCON SHORES...
ZAPATA COUNTY FIRE DEPARTMENT AND FALCON MESA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2691 9932 2702 9911 2692 9903 2676 9923
      2677 9924 2679 9924 2682 9926 2684 9927
      2685 9927 2686 9929 2687 9932 2688 9933
TIME...MOT...LOC 0840Z 054DEG 10KT 2691 9917

69

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:38 AM CDTAreal Flood AdvisoryBROJim Hogg, Zapata82 min
Aug 21, 12:53 AM CDTSpecial Weather StatementBROJim Hogg37 min
Aug 21, 2:01 AM CDTAreal Flood AdvisoryBROJim Hogg, Zapata89 min
Aug 21, 3:28 AM CDTFlash Flood WarningBROJim Hogg, Zapata4 hr
Aug 21, 3:41 AM CDTSpecial Weather StatementBROZapata34 min
Aug 21, 4:56 AM CDTFlash Flood WatchBROBrooks, Jim Hogg, Zapata10 hr
Aug 21, 6:45 AM CDTAreal Flood AdvisoryBROZapata90 min
Aug 21, 7:47 AM CDTFlash Flood WarningBROJim Hogg, Zapata88 min
Aug 21, 8:21 AM CDTAreal Flood AdvisoryBROJim Hogg84 min
Aug 21, 9:03 AM CDTAreal Flood AdvisoryBROZapata57 min
Aug 21, 4:01 PM CDTAreal Flood AdvisoryBROHidalgo, Starr119 min
Aug 21, 4:20 PM CDTSpecial Weather StatementBROStarr55 min
Aug 21, 4:36 PM CDTAreal Flood AdvisoryBROStarr114 min
Aug 21, 5:11 PM CDTAreal Flood AdvisoryBROZapata2 hr
Aug 21, 5:27 PM CDTSpecial Weather StatementBROKenedy48 min
Aug 21, 5:30 PM CDTSpecial Weather StatementBROBrooks45 min
Aug 21, 5:56 PM CDTAreal Flood AdvisoryBROZapata94 min
Aug 21, 6:05 PM CDTSpecial Weather StatementBROKenedy40 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.